Alert archive / Hawaii / High Wind Warnings in 2019
High Wind Warning 6, NWS Honolulu, HI
NWS Honolulu, HI issued this high wind warning at Feb 28, 2019, 3:18 AM HST for Hawaii County, Hawaii. It was in force for 31 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Feb 28, 2019, 3:18 AM HST (13:18 UTC)
- Expired
- Mar 1, 2019, 10:30 AM HST
- In force
- 31 hr
- Issued by
- NWS Honolulu, HI
County Hawaii County, HI
The radar
The South Shore radar (PHWA), 57 km from the middle of the area, began a volume at 13:19 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Hilo, (PITO), launched 12:00Z, 1.3 hours before the alert went out and 56 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 50 J/kg
- Mixed-layer CIN
- -9 J/kg
- Mixed-layer LCL
- 721 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- -27 m²/s²
- 0-3 km storm-relative helicity
- 34 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
333 WWHW70 PHFO 281318 NPWHFO URGENT - WEATHER MESSAGE National Weather Service Honolulu HI 318 AM HST Thu Feb 28 2019 HIZ028-010230- /O.UPG.PHFO.WI.Y.0015.000000T0000Z-190301T0400Z/ /O.NEW.PHFO.HW.W.0006.190228T1318Z-190301T0400Z/ Big Island Summits- 318 AM HST Thu Feb 28 2019 ...HIGH WIND WARNING IN EFFECT UNTIL 6 PM HST THIS EVENING... The National Weather Service in Honolulu has issued a High Wind Warning, which is in effect until 6 PM HST this evening. The Wind Advisory is no longer in effect. * WINDS...West 45 to 65 mph with localized gusts to 85 mph across the Big Island summits of Mauna Kea and Mauna Loa. * TIMING...Through 6 PM HST this evening. * IMPACTS...Motorists, especially those in high profile vehicles, are urged to drive with extreme caution. Winds this strong will make hiking dangerous, and hiking activities should be delayed until winds subside. PRECAUTIONARY/PREPAREDNESS ACTIONS... A high wind warning means that winds are expected to be at least 40 mph with gusts over 60 mph. Stay away from downed power lines. && $$
4 follow-up statements
019 WWHW70 PHFO 010121 NPWHFO URGENT - WEATHER MESSAGE National Weather Service Honolulu HI 321 PM HST Thu Feb 28 2019 HIZ028-011430- /O.EXT.PHFO.HW.W.0006.000000T0000Z-190301T1600Z/ Big Island Summits- 321 PM HST Thu Feb 28 2019 ...HIGH WIND WARNING NOW IN EFFECT UNTIL 6 AM HST FRIDAY... * WINDS...Northwest 45 to 55 mph with gusts to 65 mph. * TIMING...Through tonight. * IMPACTS...Travel to the summit areas should be delayed until winds subside. PRECAUTIONARY/PREPAREDNESS ACTIONS... A high wind warning means that winds at the summits are expected to be at least 56 mph with gusts over 66 mph. Take necessary precautions to protect property. Travel to the summit areas should be delayed until winds subside. && $$ Foster
880 WWHW70 PHFO 010433 CCA NPWHFO URGENT - WEATHER MESSAGE...CORRECTED National Weather Service Honolulu HI 633 PM HST Thu Feb 28 2019 HIZ028-011430- /O.COR.PHFO.HW.W.0006.000000T0000Z-190301T1600Z/ Big Island Summits- 633 PM HST Thu Feb 28 2019 ...HIGH WIND WARNING NOW IN EFFECT UNTIL 6 AM HST FRIDAY... * WINDS...Northwest 45 to 55 mph with gusts to 70 mph. * TIMING...Through tonight. * IMPACTS...Travel to the summit areas should be delayed until winds subside. PRECAUTIONARY/PREPAREDNESS ACTIONS... A high wind warning means that winds at the summits are expected to be at least 56 mph with gusts over 66 mph. Take necessary precautions to protect property. Travel to the summit areas should be delayed until winds subside. && $$ Foster/Gibbs
492 WWHW70 PHFO 011319 NPWHFO URGENT - WEATHER MESSAGE National Weather Service Honolulu HI 319 AM HST Fri Mar 1 2019 HIZ028-020230- /O.EXT.PHFO.HW.W.0006.000000T0000Z-190302T1600Z/ Big Island Summits- 319 AM HST Fri Mar 1 2019 ...HIGH WIND WARNING NOW IN EFFECT UNTIL 6 AM HST SATURDAY... * WINDS...West-northwest winds 45 to 60 mph with local gusts to 80 mph. * TIMING...Through tonight. * IMPACTS...Travel to the summit areas should be delayed until winds subside. PRECAUTIONARY/PREPAREDNESS ACTIONS... A high wind warning means that winds at the summits are expected to be at least 56 mph with gusts over 66 mph. Take necessary precautions to protect property. Travel to the summit areas should be delayed until winds subside. && $$
021 WWHW70 PHFO 012030 NPWHFO URGENT - WEATHER MESSAGE National Weather Service Honolulu HI 1030 AM HST Fri Mar 1 2019 HIZ028-020400- /O.CAN.PHFO.HW.W.0006.000000T0000Z-190302T1600Z/ /O.NEW.PHFO.WI.Y.0016.190301T2030Z-190302T0400Z/ Big Island Summits- 1030 AM HST Fri Mar 1 2019 ...WIND ADVISORY IN EFFECT UNTIL 6 PM THIS EVENING... ...HIGH WIND WARNING IS CANCELLED... The National Weather Service in Honolulu has issued a Wind Advisory, which is in effect until 6 PM HST this evening. The High Wind Warning has been cancelled. * WINDS...West 30 to 50 mph with localized gusts over 55 mph at elevations above 11000 feet of elevation. * TIMING...Through this afternoon. * IMPACTS...Winds this strong can make driving difficult and forcefully slam doors. PRECAUTIONARY/PREPAREDNESS ACTIONS...Motorists should use extra caution driving and opening and closing vehicle doors. && $$ Donaldson
What forecasters said that day
The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Honolulu, HI wrote its last area forecast discussion before this high wind warning went out at Feb 27, 8:34 PM HST, 6 hours 44 minutes earlier.
Area forecast discussion, Feb 27, 8:34 PM HST, 6 hours 44 minutes before
Area Forecast Discussion National Weather Service Honolulu HI 834 PM HST Wed Feb 27 2019 .SYNOPSIS... High pressure northwest of the islands will be supplying the islands with a cool and stable north-northeast wind flow for the next couple of days. A slight warm up is expected over the weekend as the winds shifts to the northeast. A weak front is slated to give a boost in the trade showers Sunday afternoon and Sunday night. && .DISCUSSION... Satellite imagery shows a weakening front draped across the central islands, as it heads toward the Hamakua coast of the Big Island. Scattered showers accompanying these clouds, are affecting mainly the windward and mountain areas, although a few of these showers are getting into the lee areas of Oahu. The Molokai radar is currently out- of- service, thus lacking radar coverage for especially Oahu and Molokai. This dissipating or weakening front should reach windward Big Island a few hours after midnight tonight, and clear the Big Island by mid day Thursday. While this is going on, the frontal showers will be lessening across the central islands overnight. Low clouds rolling into windward Kauai will squeeze off a few light showers there. Behind these remnants, is a cooler and more stable air mass. We are expecting Thursday's highs to be in no higher than 76 degrees F for the smaller islands. Lows for tonight and Thursday night will be in the mid 50's to low 60's. A few light showers are still expected Thursday into Friday, but the frequency of these showers will be much less. The north- northeast winds will be breezy through tonight, then becoming light to moderate Thursday and Thursday night. A gale low is present 700 miles north-northeast of the islands this evening. It will be moving east during the next 48 hours. In doing so, the high northwest of the islands will shift eastward as well. The result will be north-northeast winds veering to the northeast on Friday. With this slight change in direction, our daily highs and lows will be a few degrees warmer. Still cool weather, but not as cool. This nice weather continues through Saturday night. An uptick in showers is slated for the smaller islands initially on Sunday, as weak front reaches Kauai Sunday at mid morning, then Oahu in the early afternoon, Maui County in the late afternoon, and the Big Island early Monday morning. A couple of important differences between the ECMWF and GFS. The EC is up to 6 hours faster and weaker than the GFS. The showers along the front is expected to be low tops, at around 7k feet max. Even at this shallow height, it can be rather wet across the windward and mountain areas. The front will be sliding southward at a nice pace, lessening the threat of flooding. The front and should clear the Big Island by Monday evening. The front will be ushering in moderate to strong trade winds to the islands as well. && .AVIATION... High pressure northwest of the area and lower pressure to the northeast, will keep a breezy north-northeasterly flow in place through Thursday. A weakening cold front along with a band of clouds and showers will move through Maui and the Big Island overnight, bringing some light showers and brief MVFR cigs to windward areas. Otherwise, generally VFR conditions are expected statewide over the next 24 hours, with only brief light showers or sprinkles affecting windward and mauka areas. AIRMET Tango remains in effect for moderate upper level turbulence between FL280 and FL350. This AIRMET will likely be cancelled later tonight as the area of turbulence shifts east of the islands. Tango is also in effect for moderate low level turbulence over and downwind of the terrain of all islands below 070. This AIRMET will likely continue through Thursday. && .MARINE... A weakening front is moving down across the eastern end of the island chain early this evening. The low-level flow around a surface high pressure system far northwest of the region and a deepening surface low pressure area northeast of the state are producing strong winds from the north to north-northeast. A Small Craft Advisory (SCA) remains in effect through Thursday afternoon for all Hawaiian Waters due to the strong winds and elevated rough seas. The winds will remain out of the north to north-northeast, but winds speeds are expected to begin easing somewhat starting Thursday, and will likely drop to moderate levels Thursday night and Friday. Winds are forecast to become northeasterlies, and increase to moderate to fresh levels during the weekend as another weak cold front moves into the area. Rough surf conditions are expected during the next few days. A large long-period northwest swell building across the area will likely peak tonight with surf near the High Surf Warning criteria along exposed north and west facing shores of the smaller islands. Near-shore buoys at Hanalei, Waimea Bay and Pauwela have been showing increasing wave heights early this evening. In addition, a short-period north-northeast swell generated by a fetch of gale force winds several hundred miles north of the state is forecast to spread down across exposed Hawaiian Waters from late tonight through Thursday. Currently, a High Surf Advisory (HSA) remains in effect for elevated and very rough surf along north and west facing shores of Niihau, Kauai, Oahu, and Molokai, and for north facing shores of Maui through Thursday. In addition, due to the short-period north-northeast swell, a HSA is also in effect through Thursday afternoon for east facing shores of Kauai, Oahu, Molokai, Maui, and the Big Island. Moderate surges in harbors and large breaking waves near harbor entrances are possible along north facing harbors of the Big Island and Maui County from late tonight through Thursday. Therefore, a Marine Weather Statement has been issued for the harbors at Kahului and Hilo. && .HFO WATCHES/WARNINGS/ADVISORIES... High Surf Advisory until 6 PM HST Thursday for Niihau-Kauai Windward-Kauai Leeward-Waianae Coast-Oahu North Shore-Oahu Koolau-Olomana-Molokai-Maui Windward West-Maui Central Valley- Windward Haleakala-Big Island North and East. Wind Advisory until 6 PM HST Thursday for Big Island Summits. Small Craft Advisory until 6 PM HST Thursday for all Hawaiian waters. && H Lau/Jelsema/Houston
The office that day
Everything else NWS Honolulu, HI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 27, 3:09 PM HST | Wind Advisory | HFO | Hawaii | 12 hr |
Nearby
High Wind Warnings in Hawaii, 2019Every high wind warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.